Welcome Visitor
Wed, Sep 28, 2016
114 members currently online.

Paramedic’s Corner: October is Sudden Cardiac Arrest (SCA) awareness month
Paramedic’s Corner: October is Sudden Cardiac Arrest (SCA) awareness month

Ambulance Director Gary Carmack
This is a true story about sudden cardiac arrest. I have worked many of these and this one was several years ago, so no person will know which case and I will not give identity or exact location.

It was early in my shift. A caller frantically sobbed over the emergency phone that a person was not moving and she was not sure if he was breathing. Upon arrival, I found the man in the floor in full cardiac arrest. His young wife and children were standing about, crying and terrified. It was a heart-breaking scene. He was having indigestion last night, she said. He, sometime during the night, suffered a sudden cardiac arrest (SCA). It was too late to help him.

About 350,000 people die each year in the United States from sudden cardiac arrest. Nearly 4,000 of these are young people under 35 years old. There are sudden cardiac deaths in athletes that will be explained in a second article as well, a syndrome that can kill young children, and a syndrome called Long QT syndrome will be discussed.

The tragedy aforementioned could have turned out quite differently had the patient entered the Emergency Medical Services (EMS) system promptly. Tragically, many people wait too long before calling 911 and entering the EMS system because of denial. Many of these people either die from sudden cardiac arrest, die later from too much heart muscle damage, or have permanent muscle damage resulting in disability for life.

The most important factor is teaching our family and friends to enter the EMS system by calling 911 at the first onset of known cardiac symptoms such as chest pain, but also of lesser known symptoms such as unexplained weakness, lightheadedness, fatigue, arm, jaw, neck or tooth pain, trouble breathing, unexplained or unusual indigestion that won’t go away with normal time and antacids, or unexplained nausea/vomiting and sweating for no reason.

Women frequently have atypical chest discomfort and fatigue. Older individuals may complain more of trouble breathing than chest pain. Diabetic patients may have “silent” MIs with no chest pain at all.

The EMTs & paramedics on the ambulance will initiate early treatment which is called: “MONA.” MONA is an acronym for Morphine, Oxygen, Nitroglycerin and Aspirin. The aspirin is very important and unless the patient is allergic to the aspirin or has a recent gastrointestinal bleed the paramedics will administer 160 to 325 mg of aspirin for the patient to chew.

A 12-Lead EKG is done to investigate the possibility of a heart attack and to provide advanced notification to the emergency room. Most importantly, the paramedics are ready to initiate emergency CPR, defibrillation, IVs, and life-saving heart rhythm disturbance therapy as needed.

Click here to comment for local opinion

Printer-friendly format




Do you know someone else who would like to see this?
Your Email:
Their Email:
Comment:
(Will be included with e-mail)
Secret Code

In the box below, enter the Secret Code exactly as it appears above *


 


Most-viewed
recent articles

Waynesville superintendent responds to Camdenton comments against Waynesville band (1452 Views)
Two vehicles totaled in separate single-vehicle weekend wrecks (821 Views)
Commissioners hoping for FEMA reimbursement soon (702 Views)
Krill to health department staff: 'You must take vacations, not cash' (515 Views)
Crocker Police Report 10/26/2015 (311 Views)
McCaskill seeks accountability for Navy admiral who may have illegally retaliated against whisteblowers (290 Views)
Pulaski County Sheriff's View #142 for Oct. 26, 2015 (281 Views)
Hartzler: Standing up for health care. shutting down Obamacare (197 Views)